Washington, 2003

High Wind and Strong Wind in Washington, November 28, 2003

November 28, 2003 · NWS SEW · 4 events in 4 counties and zones

Strong wind knocked out power to about 7000 customers. A tree was blown onto a house in Bellingham.

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Strong wind knocked out power to about 7000 customers. A tree was blown onto a house in Bellingham. There was also some damage to buildings in Port Townsend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 27, 8:30 PM PST, 6 hours 30 minutes earlier.

Area forecast discussion, Nov 27, 8:30 PM PST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 PM PST THU NOV 27 2003

.SYNOPSIS...A STRONG FRONTAL SYSTEM WILL SPREAD RAIN ACROSS WESTERN
WASHINGTON TONIGHT AS IT APPROACHES THE AREA. WINDY CONDITIONS WILL
DEVELOP AS WELL...WITH STRONG WINDS POSSIBLE BY LATE TONIGHT ALONG
THE COAST AND IN THE NORTH INTERIOR. SHOWERS WILL FOLLOW THE FRONT
FRIDAY AFTERNOON...AND A JETSTREAM ACROSS SOUTHERN CANADA MAY ALLOW
PASSING WEATHER SYSTEMS TO BRUSH THE AREA WITH A CHANCE OF SHOWERS.
&&

.DISCUSSION...
THE NEW 00Z GFS AND ETA RUN THIS EVENING SEEM TO HAVE DONE A GOOD
JOB INITIALIZING THE APPROACHING SURFACE LOW NOW CENTERED NEAR 145 W
AT AROUND 991 MB.  SURFACE LOW APPEARS TO HAVE PASSED VERY NEAR OR
OVER BUOY 036 THE LAST HOUR WITH A DISTINCT WIND SHIFT FROM S TO NW
AND PRESSURE BEGINNING TO REBOUND FROM 992 MB.  SATELLITE TRENDS THE
PAST SEVERAL HOURS CONTINUE TO SHOW THE SYSTEM HAVING A DIFFICULT
TIME BECOMING BETTER ORGANIZED WITH A DISTINCT DRY SLOT ABSENT.  ETA
STILL BRINGS THE LOW CENTER THROUGH S VANCOUVER ISLAND WHILE THE GFS
AND OTHER MODELS TRACK IT THROUGH THE N PART.  EITHER WAY...IT
APPEARS THE LOW WILL FAIL TO DEEPEN FURTHER...AND WILL LIKELY MOVE
INLAND SEVERAL MB WEAKER THAN WHAT EARLIER PROGS SHOWED.  BOTTOM
LINE...LATEST MODEL RUNS AND SATELLITE TRENDS APPEAR TO MAKE HIGH
WIND CRITERIA LESS LIKELY FOR THE COAST AND INTERIOR.  WILL LET THE
WATCH RIDE FOR NOW AND LET THE NEXT SHIFT MAKE THE FINAL CALL EARLY
FRI MORNING.

A FLOOD WATCH CONTINUES IN EFFECT FOR THE OLYMPIC PENINSULA LATE
TONIGHT AND FRIDAY.  EVEN THIS LOOKS IFFY GIVEN SLIGHT WARMING OF
CLOUD TOPS ON IR AND OVERALL SPEED OF THE SYSTEM.  STILL SOME RISK
THAT A STRONGER WAVE COULD FROM ALONG THE FRONT AND SLOW IT DOWN
ENOUGH TO PRODUCE LOW END FLOODING.  CURRENT HYDRO MODELS SHOW THE
SKOKOMISH RIVER THE MAIN CONCERN...PEAKING RIGHT AT MINIMAL FLOOD
STAGE LEVEL FRI EVENING NEAR POTLATCH.  THE WATCH WILL CONTINUE FOR
THIS AREA.

ON A LIGHTER NOTE...TEMPERATURES SEEM TO BE RUNNING SEVERAL DEGREES
COOLER THAN FORECAST THIS EVENING.  PLAN ON A QUICK ZONE UPDATE TO
CORRECT THIS.  EXPECT SOUTH WINDS TO BEGIN PICKING UP THE NEXT
COUPLE HOURS WHICH SHOULD STOP THE FREE FALL.

COOLER WNW FLOW WILL FOLLOW ON SAT. THE PATTERN OVER THE ERN PACIFIC
SHOULD BEGIN TO AMPLIFY SUN AND MON WHILE REMAINING SOMEWHAT
PROGRESSIVE. A CUTOFF LOW WILL DRIFT NE OFF CALIFORNIA SUN AND MON
THEN EJECT INLAND TO OUR S MON NIGHT. THE NEXT FRONTAL SYSTEM WILL
PROBABLY REACH WRN WA ON TUE...BUT THERE IS A FAIR AMOUNT OF
DISAGREEMENT BETWEEN MODELS BEYOND THAT.

MERCER

&&

.SEW...GALE WARNING ALL WATERS.
      .HIGH WIND WATCH COAST AND N INTERIOR LATE TONIGHT AND FRI
       MORNING.
      .HIGH SURF ADVISORY COAST TONIGHT AND FRIDAY
      .MINOR TIDAL OVERFLOW INLAND WATERS FRI MORNING.

.KATX...VCP21/CSR21...OPERATIONAL.
&&
Hazardous weather outlook, Nov 27, 4:59 AM PST, 22 hours 1 minute before
WAZ001>018-281400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
500 AM PST THU NOV 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON

.DAY ONE... TODAY

A HIGH WIND WATCH IS IN EFFECT FOR THE COAST AND NORTH INTERIOR
TONIGHT. A STRONG FRONTAL SYSTEM MAY PRODUCE SOUTHEAST WINDS 25 TO
40 MPH WITH GUSTS TO 60 MPH POSSIBLE. SEE THE LATEST HIGH WIND WATCH
(WWUS45 KSEW) FOR DETAILS.

GALE WARNINGS ARE IN EFFECT FOR ALL WATERS EXCEPT THE CENTRAL STRAIT
OF JUAN DE FUCA. SEE THE LATEST COASTAL MARINE FORECAST
(FZUS56 KSEW) FOR DETAILS.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE COAST LATE TONIGHT. SURF
OF 20 TO 22 FEET IS POSSIBLE ALONG THE COAST. SEE THE LATEST MARINE
WEATHER STATEMENT (FZUS76 KSEW) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A HIGH WIND WATCH IS IN EFFECT FOR THE COAST AND NORTH INTERIOR FOR
FRIDAY MORNING. A STRONG FRONTAL SYSTEM MAY PRODUCE SOUTHEAST WINDS
25 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. SEE THE LATEST HIGH WIND
WATCH (WWUS45 KSEW) FOR DETAILS.

GALE FORCE WINDS ARE FORECAST FOR ALL WATERS FRIDAY. GALE FORCE
WINDS ARE EXPECTED IN THE STRAIT OF JUAN DE FUCA SATURDAY. SEE THE
LATEST COASTAL MARINE FORECAST (FZUS56 KSEW) FOR DETAILS.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE COAST FRIDAY. SURF OF 20
TO 22 FEET IS POSSIBLE ALONG THE COAST. MINOR TIDAL OVERFLOW IS
POSSIBLE AROUND HIGH TIDE FRIDAY MORNING...IN THE INLAND WATERS
AROUND PUGET SOUND AND HOOD CANAL...AND FROM CAMANO ISLAND TO POINT
ROBERTS. SEE THE LATEST MARINE WEATHER STATEMENT (FZUS76 KSEW) FOR
DETAILS.

A FLOOD WATCH IS IN EFFECT FOR THE RIVERS FLOWING OFF THE OLYMPIC
MOUNTAINS. FLOODING IS POSSIBLE ON SOME RIVERS AS EARLY AS MIDDAY
FRIDAY. SEE THE LATEST FLOOD WATCH (WGUS66 KSEW) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Northwest Interior

When
November 28, 3:00 AM PST to 1:00 PM PST
Where
Northwest Interior forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$200,000
Reported by
NEWSPAPER

High Wind, Island/Ne Jefferson

When
November 28, 3:00 AM PST to 1:00 PM PST
Where
Island/Ne Jefferson forecast zone
Measured
41 kt (47 mph) measured sustained
Property damage
$200,000
Reported by
NEWSPAPER

Strong Wind, Eastern Strait of Juan de Fuca

When
November 28, 3:00 AM PST to 1:00 PM PST
Where
Eastern Strait of Juan de Fuca forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER

Strong Wind, Western Whatcom

When
November 28, 3:00 AM PST to 1:00 PM PST
Where
Western Whatcom forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$50,000
Reported by
NEWSPAPER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335255, 5335256, 5335257, 5335258.